Alert archive / Connecticut / Red Flag Warnings in 2007

Red Flag Warning 4, NWS New York, NY

May 13, 2007Lower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region, Connecticut

NWS New York, NY issued this red flag warning at May 13, 2007, 3:53 AM EDT for Lower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region, Connecticut. It took effect at May 13, 2007, 12:00 PM EDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 13, 2007, 3:53 AM EDT (07:53 UTC)
In effect from
May 13, 2007, 12:00 PM EDT
Expired
May 13, 2007, 3:37 PM EDT
In force
4 hr
Issued by
NWS New York, NY

Counties Lower Connecticut River Valley Planning Region, CT, Southeastern Connecticut Planning Region, CT

The radar

The Brookhaven radar (KOKX), 83 km from the middle of the area, began a volume at 07:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 7.9 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2007-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2007-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS81 KOKX 130753
RFWOKX

RED FLAG WARNING
NATIONAL WEATHER SERVICE UPTON NY
353 AM EDT SUN MAY 13 2007

...RED FLAG WARNING THIS AFTERNOON FOR SOUTHEAST CONNECTICUT...

.HIGH PRESSURE BUILDING DOWN FROM CENTRAL CANADA WILL PRODUCE GUSTY
NORTH WINDS THIS AFTERNOON. THESE WINDS WILL BE COUPLED WITH LOW
RELATIVE HUMIDITIES AND DRY FUELS ACROSS THE WARNED AREA. 

CTZ007-008-011-012-131600-
/O.NEW.KOKX.FW.W.0004.070513T1600Z-070513T2200Z/
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-
353 AM EDT SUN MAY 13 2007

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN UPTON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS
AFTERNOON. 

NORTH WINDS AROUND 15 MPH WITH GUSTS UP TO 25 MPH WILL USHER IN A
VERY DRY AIR MASS THIS AFTERNOON. AS TEMPERATURES WARM INTO THE MID
60S ACROSS THE WARNED AREA...RELATIVE HUMIDITIES WILL DROP TO 20 TO
30 PERCENT. THESE CONDITIONS PLUS LOW FUEL MOISTURES DUE TO LACK OF
RECENT WETTING RAINS WARRANT THE RED FLAG WARNING FOR 
SOUTHEAST CONNECTICUT. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
2 follow-up statements
000 
WWUS81 KOKX 131523
RFWOKX

RED FLAG WARNING
NATIONAL WEATHER SERVICE UPTON NY
1123 AM EDT SUN MAY 13 2007

...RED FLAG WARNING THIS AFTERNOON FOR SOUTHEAST CONNECTICUT...

.HIGH PRESSURE BUILDING DOWN FROM CENTRAL CANADA WILL PRODUCE
GUSTY NORTH WINDS THIS AFTERNOON. THESE WINDS WILL BE COUPLED
WITH LOW RELATIVE HUMIDITIES AND DRY FUELS ACROSS THE WARNED
AREA.

CTZ007-008-011-012-132200-
/O.CON.KOKX.FW.W.0004.070513T1600Z-070513T2200Z/
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-
1123 AM EDT SUN MAY 13 2007

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EDT THIS
AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EDT THIS
AFTERNOON. 

NORTH WINDS AROUND 15 MPH WITH GUSTS UP TO 25 MPH WILL USHER IN A
VERY DRY AIR MASS THIS AFTERNOON. AS TEMPERATURES WARM INTO THE
MID 60S ACROSS THE WARNED AREA...RELATIVE HUMIDITIES WILL DROP TO
20 TO 30 PERCENT. THESE CONDITIONS PLUS LOW FUEL MOISTURES DUE TO
LACK OF RECENT WETTING RAINS WARRANT THE RED FLAG WARNING FOR
SOUTHEAST CONNECTICUT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS81 KOKX 131937
RFWOKX

RED FLAG WARNING
NATIONAL WEATHER SERVICE UPTON NY
337 PM EDT SUN MAY 13 2007

CTZ007-008-011-012-132045-
/O.CAN.KOKX.FW.W.0004.000000T0000Z-070513T2200Z/
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-
337 PM EDT SUN MAY 13 2007

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN UPTON HAS CANCELLED THE RED FLAG
WARNING. 

NORTH WINDS OF 10 TO 15 MPH WITH GUSTS OF 15 TO 20 MPH ARE
EXPECTED ACROSS SOUTHEAST CONNECTICUT THROUGH THE REST OF
THIS AFTERNOON. ALTHOUGH RELATIVE HUMIDITY LEVELS ARE QUITE LOW...
WELL BELOW 30 PERCENT...FORECAST WIND GUSTS ARE NOT STRONG ENOUGH
TO MEET RED FLAG CRITERIA...AND THEREFORE THE RED FLAG WARNING IS 
CANCELLED.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this red flag warning went out at May 13, 2:21 AM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, May 13, 2:21 AM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
221 AM EDT SUN MAY 13 2007

.SYNOPSIS...
LOW PRESSURE WILL MOVE ACROSS THE AREA TONIGHT BRINGING RAIN TO THE
AREA. HIGH PRESSURE WILL BUILD BACK INTO THE REGION TOMORROW AND
DOMINATE THROUGH TUESDAY MORNING. A COLD FRONT WILL APPROACH THE
REGION TUESDAY AFTERNOON AND CROSS THE AREA TUESDAY NIGHT. THIS
WILL RESULT IN SHOWERS AND THUNDERSTORMS TUESDAY AFTERNOON THROUGH
WEDNESDAY NIGHT. DRIER WEATHER IS EXPECTED THURSDAY THROUGH THE
END OF THE FORECAST AS HIGH PRESSURE RETURNS.

&&

.NEAR TERM /THROUGH TODAY/...
WITH THE SHOWERS MOVING INTO THE WESTERN PORTION OF THE CWA THIS
EVENING HAVE ADJUSTED THE PROBABILITIES FOR TIMING AND AREAL
COVERAGE...EXPANDING THE AREA OF LIKELY POPS ACROSS MUCH OF THE
WESTERN HALF OF THE CWA AND ACROSS LONG ISLAND. WITH RATHER
VIGOROUS VORT MAX AND UPPER TROUGH TO MOVE THROUGH MUCH OF THE
AREA WILL SEE PRECIPITATION. THIS WILL BE RATHER LIGHT WILL SOME
BRIEF HEAVIER SHOWERS POSSIBLE LATE TONIGHT. ALSO WAS AN HOUR OR
TWO QUICKER TO END THE PRECIPITATION SUNDAY MORNING AS TROUGH WILL
LIKELY BE THROUGH THE AREA BY 13Z.

ALSO MADE ADJUSTMENTS TO THE HOURLY TEMPERATURES AND DEWPOINTS.
DRY AIR QUICKLY MOVES IN BEHIND THE TROUGH SUNDAY MORNING AS HIGH
PRESSURE BUILDS IN FROM THE NORTH. SKIES WILL LIKELY BECOME CLEAR
BY LATE MORNING ACROSS THE REGION.

&&

.SHORT TERM /TONIGHT THROUGH TUESDAY/...
HIGH PRESSURE WILL BUILD JUST W OF THE AREA SUN NIGHT. CLEAR SKIES
AND LIGHT NORTH WINDS WILL MAKE FOR GOOD RADIATIONAL COOLING. WILL
HAVE TO WATCH FOR THE CHANCE OF FROST OVER INLAND SECTIONS AS MIN
TEMPS FALL INTO THE MID 30S.

FAIR AND DRY CONDITIONS WILL CONTINUE MONDAY AS THE HIGH PASSES
SOUTH OF THE AREA. A MAV/MET BLEND FOR HIGHS SEEMED REASONABLE
YIELDING TEMPS IN THE UPPER 60S AND LOWER 70S. THE HIGH WILL DRIFT
OFFSHORE TUESDAY AS A COLD FRONT APPROACHES FROM THE WEST. WITH THE
HIGH OFFSHORE...SOUTHERLY FLOW WILL ALLOW FOR A NICE WARM UP AS HIGH
CLIMB INTO THE 80S. THE ONLY EXCEPTION WILL BE ACROSS COASTAL
LOCATIONS WHERE TEMPS WILL BE HELD IN THE 70S.

A COLD FRONT APPROACHES FROM THE NORTHWEST TUESDAY. OPERATIONAL
MODEL RUNS SHOWED AT LEAST A LOW PROBABILITY OF PRECIP FOR THE LOCAL
AREA LATER TUESDAY. THIS WILL PROBABLY IN THE FORM OF THUNDERSTORMS
OUT AHEAD OF FRONT...WITH A MORE WIDESPREAD RAIN EXPECTED WITH THE
FRONTAL PASSAGE OVERNIGHT.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
A COLD FRONT WILL SLIDE THROUGH THE REGION TUESDAY NIGHT AND WILL
REMAIN NEAR THE AREA THROUGH WEDNESDAY. THIS WILL ALLOW FOR MOSTLY
CLOUDY SKIES AND THE THREAT OF RAIN SHOWERS. ONCE THE FRONT EXITS
THE AREA ON WEDNESDAY NIGHT AND THURSDAY...A LARGE AREA OF HIGH
PRESSURE TAKES ITS PLACE...PROVIDING FAIR AND DRY CONDITIONS.
TEMPERATURES THROUGH THE LONG TERM WILL WILL BE NORMAL WITH HIGHS IN
THE UPPER 60S.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
WEAK SFC TROF MOVING THROUGH NYC TERMINALS AS OF 06Z. WINDS HAVE
STARTED TO PICK UP TO THE NORTH AT KMGJ AND KPOU...BUT WILL REMAIN
LIGHT AND VARIABLE AT NYC METRO AIRPORTS AND POINTS EAST FOR THE
NEXT FEW HOURS. NORTHERLY WINDS SHOULD INCREASE TO AROUND 10 KT
BETWEEN 09Z AND 10Z.

WINDS WILL ALSO BECOME BECOME GUSTY AFTER SUNRISE. HOWEVER...ONLY
LOOKING AT GUSTS BETWEEN 19 AND 22 KT TODAY. WINDS WILL QUICKLY
SUBSIDE SUNDAY EVENING AS THE CENTER OF THE HIGH BUILDS CLOSER TO
THE COAST.

RAIN HAS JUST SHIFTED SOUTH OF THE AREA...BUT CIGS BORDERING THE
MVFR/IFR FLIGHT CATEGORY HAVE MOVED INTO NYC METRO AIRPORTS. DO
NOT SEE THIS HANGING AROUND FOR VERY LONG...ESPECIALLY ONCE THE
WINDS PICK UP OUT OF THE NNE BETWEEN 08Z AND 10Z...SO ONLY HAVE IT
AS A TEMPO. SEE HINTS OF THESE CIGS MAKING IT TO KISP WITH KFRG
REPORTING FEW008 SO HAVE INCLUDED IT THERE AND AT KBDR AS WELL.
KSWF AND KGON ARE EXPECTED TO REMAIN VFR.

DRIER AIR QUICKLY MOVES IN BEHIND THE TROUGH...AS HIGH PRESSURE
BUILDS IN FROM THE NORTH. EXPECT BKN VFR CIGS AFTER 09Z...THEN
SKC AFTER 12Z. CIGS AND VSBYS REMAIN UNLIMITED THROUGH
06Z MONDAY.

OUTLOOK BEYOND 06Z MON...VFR CONDITIONS EXPECTED THROUGH TUE
MORNING. WINDS AND GUSTS WILL QUICKLY SUBSIDE BELOW 10 KTS DURING
THE EARLY EVENING SUNDAY. NEXT POTENTIAL FOR MVFR OR LOWER
CONDITIONS WOULD OCCUR LATE TUE NIGHT INTO WED MORNING WITH A WARM
FRONT AND THEN AGAIN WED AFTERNOON AND EVENING WHEN SHOWERS AND
TSTMS COULD AFFECT THE AREA AHEAD OF THE NEXT COLD FRONT. CLOUDS
WILL LINGER WED NIGHT AND THU AS UPPER TROUGH WILL HAVE YET TO
PASS THROUGH AND THERE COULD BE SOME INSTABILITY SHOWERS AROUND
THU AFTERNOON...BUT CONDITIONS SHOULD REMAIN VFR.

&&

.MARINE...
SEAS HAVE COME UP A BIT HIGHER THAN FORECAST ON THE OCEAN WATERS
AND HAVE INCREASE TO ABOUT 4 FEET THROUGH THE OVERNIGHT AND INTO
EARLY SUNDAY MORNING...UNTIL TROUGH MOVES THROUGH AND WINDS SHIFT
AROUND TO THE NORTH. ALSO HAVE ADJUSTED THE AREAL COVERAGE OF
LIKELY CHANCES FOR SHOWERS THIS EVENING AND OVERNIGHT. OTHERWISE
FORECAST IS ON TRACK.

CONDITIONS TO REMAIN SUB-SCA INTO EARLY NEXT WEEK...WITH HIGH
PRESSURE BUILDING DOWN FROM CANADA THE DOMINATE WEATHER PLAYER.
WINDS SHOULD INCREASE AHEAD OF A COLD FRONT ON TUE TO SCA LEVELS
(MAINLY WITH GUSTS)...THOUGH THERE IS SOME QUESTION OF EXACTLY HOW
MUCH WIND WILL REACH THE SURFACE...ESPECIALLY OF THE OCEAN/SOUND
ZONES ZONES GIVEN THE STILL COOL WATER TEMPERATURES (LOWER 50S
NEAR 20 NM...MID 50S 5-10 OUT AND SOUND...AND U 50S-A60 NEAR
SHORE) RELATIVE TO EXPECTED HIGHS APPROACHING 80. SO FOR NOW HAVE
CUT BACK FROM WAVE WATCH SEA GUIDANCE ON TUESDAY. GUSTINESS SHOULD
CONTINUE BEHIND THE FRONT INTO WEDNESDAY...ESPECIALLY OVER FAR
EASTERN OCEAN ZONE. ALSO...SINCE EXACTLY HOW FAR S FRONT ENDS UP
BEING BY WED...WITH A WAVE PROGGED TO BE MOVING EAST ALONG
IT...MIGHT END UP WITH STRONGER FLOW OUT OF THE E THAN CURRENT
THINKING OF N WINDS 5-15 KT (HIGHEST OCEAN ZONES). HIGH PRESSURE
SHOULD BE BUILT IN SUFFICIENTLY BY THU TO HAVE ALL CONDITIONS SUB
SCA BY THEN.

&&

.FIRE WEATHER...
WILL HAVE TO KEEP AN EYE ON FIRE WX THREAT FOR SUNDAY. RH VALUES
WILL FALL TO BELOW 30 PERCENT...HOWEVER IT APPEARS AT THIS TIME THAT
WINDS WONT REACH THE 25 MPH CRITERIA AND WE WILL HAVE TO SEE
JUST HOW MUCH RAIN FALLS OVERNIGHT. RIGHT NOW...I AM THINKING
ANYWHERE BETWEEN A QUARTER OF AN INCH TO HALF AN INCH OF RAIN
COULD FALL ACROSS NORTHERN NEW JERSEY...NYC METRO AND LONG ISLAND.
WITH CONFIDENCE NOT VERY HIGH...WILL HOLD OFF ON ANY WATCHES FOR
NOW.

&&

.HYDROLOGY...
RAIN TONIGHT INTO EARLY SUNDAY SHOULD RANGE BETWEEN A TENTH TO A
THIRD OF AN INCH WITH THE HIGHEST AMOUNTS ACROSS PORTIONS OF NEW
JERSEY...NEW YORK CITY AND LONG ISLAND. RAINFALL AMOUNTS WILL BE
LESS ACROSS THE LOWER HUDSON VALLEY AND SOUTHEASTERN CONNECTICUT.

THE LACK OF WIDESPREAD SIGNIFICANT RAINFALL WILL ALLOW AREA RIVERS
AND STREAMS TO REMAIN STEADY OR SLOWLY FALL THROUGH EARLY NEXT WEEK.
NEXT CHANCE OF WIDESPREAD RAIN IS EXPECTED LATE TUESDAY INTO THU
WITH SLOW MOVING FRONT. SOME HEAVY RAIN POSSIBLE DURING THIS TIME AS
PWAT INCREASES TO NEAR 1.5 INCHES AHEAD OF THE FRONT.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, May 12, 8:54 PM EDT, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE UPTON NY
854 PM EDT SAT MAY 12 2007

ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002>006-011-
NYZ067>081-131000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN FAIRFIELD-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-
HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
854 PM EDT SAT MAY 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST
NEW YORK.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 3:44 AM EDTFrost AdvisoryOKXGreater Bridgeport Planning Region, Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Southeastern Connecticut Planning Region28 hr

Nearby

Red Flag Warnings in Connecticut, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.